Rip Current, Lake
- When
- September 9, 3:09 PM CST
- Where
- Lake forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
A 27 year old man was seen struggling in Lake Michigan near Whiting Lakefront Park on the afternoon of September 9th. He eventually dropped below the surface and was later found by first responders.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A 27 year old man was seen struggling in Lake Michigan near Whiting Lakefront Park on the afternoon of September 9th. He eventually dropped below the surface and was later found by first responders. He was taken to a local hospital where he was pronounced dead. Winds had been northerly for the previous few days and waves were estimated 2 to 3 feet at the time of the drowning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 9, 1:52 PM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 252 PM CDT Sat Sep 9 2023 .SHORT TERM... Issued at 252 PM CDT Sat Sep 9 2023 Through Sunday... The combination of a surface ridge and mid-level ridge extending across the western Great Lakes today has led to a seasonable to seasonably cool and generally sunny day across the area. Upstream cirrus across Wisconsin will gradually dissipate with southeast extent toward northern Illinois, owing to modest mid and upper- level drying well away from a parent wave tracking into the far northern Great Lakes. Residual near-surface moisture behind the system from the past couple days along with localized moistening off Lake Michigan is starting to mix out this afternoon. Late morning cumulus as far north as the Chicago metro have eroded from the north as dew points mix out into the mid to upper 40s. As the surface ridge generally remains situated across the area tonight, the combination of calm winds from decoupling and shallow low-level moisture across the south half of the CWA should foster at least some patches of shallow (possibly dense) fog overnight through sunrise Sunday, especially near and south of the Illinois and Kankakee River valleys. A gradual increase in low-level moisture is expected from west to east through the day Sunday ahead of a slow-moving trough shifting toward the Upper Mississippi River Valley. Weak to modest warming around 10-12kft should limit cumulus growth across the west and northwest CWA where low-level moisture has sufficiently increased to generate a deeper boundary layer in the afternoon. Convective cloud depths surpassing 5kft may generate some spotty sprinkles late in the afternoon west of I-39 and north of I-88, but expectations at this time are for no precip through the daytime hours Sunday. Kluber && .LONG TERM... Issued at 252 PM CDT Sat Sep 9 2023 Sunday night through Saturday... The main item of note for the long term forecast period continues to be the likelihood of rain right at the beginning of this upcoming workweek, particularly Sunday night through Monday. Otherwise, below normal temperatures for mid-September are expected over the first half of the week before temperatures moderate closer to normal towards the end of the week. The general thinking regarding the precipitation forecast for Sunday night into Monday remains largely unchanged from the past couple of forecast issuances with the expectation that the combination of somewhat favorable jet dynamics plus DPVA and height falls associated with a subtle southern stream impulse and a more salient, deepening northern stream trough will allow for a corridor of light to moderate/soaking stratiform rain within a southeastward- sagging frontal zone to overspread northern Illinois Sunday night into Monday morning. This precipitation axis will gradually shift southeastward across our CWA throughout the day on Monday in tandem with the frontal zone with the rain possibly taking on a more showery character during the afternoon if the meager amount of instability (up to about 500 J/kg) advertised by some guidance materializes. If extensive cloud cover and poor mid-level lapse rates don't end up being too much of a hindrance, then isolated thunderstorms/embedded lightning strikes may occur as well, though this is still a low confidence outcome at this point in time, so have kept thunder probabilities capped at slight chance. Climatologically high precipitable water values for mid-September of up to around 1.5" should support the potential for some pockets of more efficient rainfall within any convective elements or frontogenetic banding that comes to fruition. The limited degree of available instability and our antecedent dryness should largely preclude any concerns for notable or widespread flash flooding, though localized instances of ponding on roadways may be seen wherever the steadier rainfall rates persist for a sufficient period of time. By Tuesday, the aforementioned northern and southern stream waves will have begun to phase to some extent, and a closed low will likely develop somewhere over the Great Lakes. Whether we'll see rain showers continue into Tuesday and into early Wednesday will depend on how far west this low closes off. Recent guidance has continued to trend towards a more easterly solution with this closed low, which would likely relegate Tuesday's precipitation chances for our area to primarily lake effect rain showers in our northeastern counties and perhaps some spotty showers elsewhere. This outcome would also likely mean that most or all of our forecast area would remain dry on Wednesday. The latest NBM PoPs for Tuesday and Wednesday are appropriately lower, so did not make any noteworthy changes to them. Cooler, below normal temperatures can be expected over the first half of the week behind Monday's cold frontal passage. Daytime highs, for the most part, should range from the 60s to low 70s, while nighttime lows during the middle of the week will likely end up in the 40s outside of the Chicago metro urban heat island, where low to mid 50s are favored at this time. However, high pressure should build into the region for the latter half of the week, bringing more ample sunshine back to the area and allowing for a warmup back towards normal temperatures for this time of year. Ogorek && .AVIATION... For the 18Z TAFs... There are no significant aviation concerns through the period. Some scattered to occasionally broken clouds around 3kft continue to develop inland off Lake Michigan across the Chicago metro area late this morning. This cloud cover is expected to improve quickly as we continue to mix this afternoon, so any brief MVFR CIGs will quickly return to VFR. Otherwise, winds will remain steady state this afternoon from a northeasterly direction up to 10 kt. Light and variable winds will then set up for tonight before winds yet again settle into an easterly direction during the day Sunday. KJB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 304 PM CDT Sat Sep 9 2023 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-102015- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 304 PM CDT Sat Sep 9 2023 /404 PM EDT Sat Sep 9 2023/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Monday... Limited Thunderstorm Risk. Tuesday and Wednesday... High Swim Risk Lake Michigan beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-102015- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 304 PM CDT Sat Sep 9 2023 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Monday... Limited Thunderstorm Risk. Tuesday and Wednesday... Hazardous conditions for small craft are likely. Ogorek Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Lake | 2023-09-09 | 27 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120946.